Colorado, 2014Winter Storm in Colorado, March 1 to 2, 2014
March 1 to 2, 2014 · NWS PUB · 3 events in 3 counties and zones
A powerful Pacific storm system generated heavy snow in excess of eight inches and gusty winds to the higher elevations on the Continental Divide of southern Colorado. Some of the higher reported snow totals were near and on Wolf Creek Pass, where 12 to 20 inches occurred.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Pacific storm system generated heavy snow in excess of eight inches and gusty winds to the higher elevations on the Continental Divide of southern Colorado. Some of the higher reported snow totals were near and on Wolf Creek Pass, where 12 to 20 inches occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 28, 10:36 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 28, 10:36 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1036 PM MST FRI FEB 28 2014
.UPDATE...
ISSUED AT 508 PM MST FRI FEB 28 2014
UPDATED FOR EXPIRATION OF RED FLAG WARNING...AND TO CANCEL BLOWING
DUST ADVISORY. ALSO INCREASED CHANCES FOR PCPN OVR THE ERN MTS FOR LATE
TONIGHT.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 252 PM MST FRI FEB 28 2014
CURRENTLY...
CURRENT OBS AND SATELLITE SHOW A COLD FRONT...LOCATED NORTHEAST OF EL
PASO COUNTY...MOVING SLOWLY SOUTHWEST. TEMPERATURES IN LIMON HAVE
ALREADY FALLEN TO THE UPPER FORTIES.
MEANWHILE...WELL DEFINED PACIFIC STORM SYSTEM IS SLOWLY PUSHING EASY
TOWARDS THE CA COAST. THE CIRRUS SHIELD AHEAD OF THIS SYSTEM HAS
ALREADY MADE ITS WAY IN TO SOUTH CENTRAL COLORADO. CLOUDS WILL
CONTINUE TO THICKEN AND SPREAD EASTWARD OVERNIGHT TONIGHT.
WINDS HAVE BECOME VERY GUSTY ACROSS THE MOUNTAINS AND I-25
CORRIDOR...WITH GUSTS OF 30-45MPH BEING REPORTED ACROSS MANY
LOCATIONS. THIS HAS CREATED RED FLAG CONDITIONS ACROSS MUCH OF THE
CENTRAL AND SOUTHERN I-25 CORRIDOR. RED FLAG WARNINGS WILL EXPIRE AT
5PM.
TONIGHT AND TOMORROW...
PRIMARY CONCERNS FOR THE SHORT TERM ARE HEAVY SNOWS ACROSS THE
CONTINENTAL DIVIDE...AND FREEZING DZ/RA POTENTIAL ACROSS THE FAR
EAST PLAINS.
WITH RESPECT TO ICING POTENTIAL ACROSS THE PLAINS...
THE NAM/GFS HAVE COME IN TO SOMEWHAT BETTER AGREEMENT WITH THE
HANDLING OF THE COLD FRONT OVERNIGHT TONIGHT AND SATURDAY. THE GFS
STILL BRINGS THE FRONT FARTHER WEST TOWARDS THE I-25
CORRIDOR...WHILE THE NAM ONLY BRINGS IT HAS FAR WEST AS EASTERN EL
PASO COUNTY...SOUTHEASTWARD TO BENT COUNTY (BOTH BY AROUND 15Z
SATURDAY) HAVE LOWERED MAX TEMPERATURES ACROSS KIOWA...PROWERS...
AND BACA COUNTIES AND ADDED THE CHANCE OF FREEZING DRIZZLE. ALSO
ISSUED AN SPS HIGHLIGHTING THE POTENTIAL FOR FREEZING RAIN AND
POSSIBLY THE NEED FOR WINTER WEATHER HIGHLIGHTS SATURDAY MORNING.
NAM AND GFS BUFKIT SOUNDINGS CONTINUE TO INDICATE STRONG SOUTHWEST
FLOW/WAA AROUND 800MB...WHILE KEEPING A 3K FT LAYER OF COLD AIR AT
THE SURFACE UNDER SOUTHEAST FLOW. PRECIPITATION WILL LIKELY VERY
LIGHT...DRIZZLE AT BEST...AND HAVE HELD OFF ON HIGHLIGHTS AT THIS
TIME.
ACROSS THE MOUNTAINS...HEAVY SNOW SHOULD BEGIN THIS EVENING ACROSS
THE SAN JUANS FIRST...AND THEN THE CENTRAL MOUNTAINS LATER TONIGHT.
HAVE ALSO ISSUED A WINTER WEATHER ADVISORY...BEGINNING AT 06Z
TONIGHT...FOR THE HIGHER ELEVATIONS OF THE NORTHERN AND SOUTHERN
SANGRES AS THE 12Z NAM/GFS ARE SHOWING 6-10 INCHES POSSIBLE IN THESE
AREAS.
HEAVY SNOW AND BLOWING SNOW WILL CONTINUE THROUGHOUT THE DAY
TOMORROW ACROSS THE CONTINENTAL DIVIDE AS 40 TO 50KT 700MB WINDS
PASS OVER THE REGION. TRAVEL CONDITIONS WILL BE EXTREMELY
HAZARDOUS IN THE WARNING AREA AND IS NOT ADVISED.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 252 PM MST FRI FEB 28 2014
...CONTINUED FAIRLY ACTIVE...
SATURDAY NIGHT AND SUNDAY...THE MOIST PACIFIC WEATHER SYSTEM WILL
BEGIN TO SHIFT EAST ACROSS COLORADO. THIS WILL GRADUALLY DIMINISH THE
SNOWFALL OVER THE MOUNTAINS...AND PROBABLY BRING THE BEST SHOT OF
PRECIPITATION TO THE PLAINS. SOUNDINGS STILL SHOW FREEZING RAIN
POTENTIAL INTO SATURDAY EVENING ACROSS THE PLAINS...AND THEN
TRANSITIONING OVER TO MAINLY JUST SNOW BY SUNDAY MORNING AS THE
ATMOSPHERE ALOFT COOLS BACK BELOW FREEZING AT ALL LEVELS. COULD
STILL BE SOME SIGNIFICANT SNOWFALL IN THE MOUNTAINS SATURDAY NIGHT
SO HIGHLIGHTS WILL CONTINUE THROUGH THE NIGHT...BUT ACTIVITY WILL
BE ON THE DECREASE AFTER MIDNIGHT. FOR THE VALLEYS AND PLAINS...
AMOUNTS OF PRECIP ARE UNCLEAR...AS RECENT RUNS HAVE BEEN WAVERING
ON QPF AMOUNTS AND LOCATIONS. FOR EXAMPLE...12Z NAM12 HAD SEVERAL
INCHES OF SNOWFALL ACROSS THE PLAINS SATURDAY NIGHT THROUGH SUNDAY
WHILE THE 18Z RUN HAD NOTHING...SHIFTING ALL THE ACCUMULATION
SOUTH OF OUR BORDER. RIGHT NOW...LEANING TOWARD JUST LIGHT AMOUNTS
ANYWAY...AS CONCEPTUALLY...JUST DOESN'T LOOK LIKE A CLASSIC
WIDESPREAD SNOW MAKER FOR THE EAST. HOWEVER...I'LL BE THE FIRST TO
SAY...YOU NEVER KNOW...ESPECIALLY IN MARCH WHEN YOU PUT INSTABILITY
BACK INTO THE EQUATION. THE PLAINS SURE NEED THE SNOW...LET'S HOPE
THEY GET SOME. IN ANY EVENT...THE SATURDAY NIGHT THROUGH SUNDAY
NIGHT PERIOD LOOKS VERY COLD AND DAMP ACROSS THE PLAINS...WITH
TEMPERATURES WELL BELOW AVERAGE AND A MIX OF WINTRY WEATHER
CONDITIONS AROUND.
MONDAY THROUGH WEDNESDAY...PATTERN DRIES OUT FOR MOST AREAS BUT STILL
REMAINS UNSETTLED OVER THE CENTRAL MOUNTAINS...WHERE WEAK DISTURBANCES
WILL CONTINUE TO MOVE THROUGH DROPPING INTERMITTENT AMOUNTS OF LIGHT
SNOW. TEMPERATURES MAY START OUT A LITTLE BELOW AVERAGE ON MONDAY
BUT THEN SHOULD REBOUND TO ABOVE AVERAGE LEVELS AGAIN TUESDAY AND
WEDNESDAY. TEMPERATURES MAY LAG OVER THE FAR EASTERN PLAINS...ESPECIALLY
ON MONDAY...AS SOME ARCTIC AIR WILL REMAIN CLOSE BY...ACROSS THE
CENTRAL US PLAINS.
THURSDAY...WE BEGIN TO SEE THE IMPACTS OF THE NEXT POTENTIALLY
SIGNIFICANT SYSTEM DUE TO ARRIVE THURSDAY NIGHT AND FRIDAY.
CENTRAL MOUNTAIN SNOWFALL WILL PICK UP LATE IN THE DAY...AS WARM
PREFRONTAL WESTERLY WINDS SWEEP ACROSS THE REST OF THE AREA. COULD
BE ANOTHER PERIOD OF FIRE WEATHER/BLOWING DUST CONCERNS ACROSS THE
LOWER ELEVATIONS THURSDAY AFTERNOON. THEN...THURSDAY NIGHT AND
FRIDAY...THE SYSTEM DROPS SOUTHEAST ACROSS COLORADO...WITH THE
POTENTIAL FOR SNOW AND COLD AGAIN FOR MOST AREAS. STILL 7 DAYS
AWAY...SO NOT A WHOLE LOT OF CONFIDENCE AT THIS POINT...BUT
SOMETHING TO KEEP AN EYE ON. LW
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1030 PM MST FRI FEB 28 2014
STRATUS WILL MOVE INTO KCOS AND KPUB TONIGHT WITH IFR CONDITIONS
EXPECTED AT KCOS AND MVFR OR IFR CONDITIONS AT KPUB. KCOS COULD
ALSO HAVE SOME LIGHT FREEZING DRIZZLE IN THE MORNING HOURS
SATURDAY. BY LATE MORNING THE STRATUS CIG IS EXPECTED TO DISSIPATE
WITH VFR CONDITIONS DEVELOPING AT KCOS AND KPUB...HOWEVER AFT 01Z
A STRATUS CIG MAY AGAIN DEVELOP.
KALS IS EXPECTED TO HAVE VFR CONDITIONS TONIGHT...BUT AFTER ABOUT
12Z THERE WILL BE THE POTENTIAL FOR PCPN AND LOWER CIGS THROUGH THE
MORNING HOURS WHICH COULD BRIEFLY BE MVFR. IN THE AFTERNOON SOME
SHOWERS MAY STILL BE IN THE VCNTY OF KALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR COZ073-075.
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR COZ059-061-064-
067.
WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR COZ058-060-066-
068.
&&
UPDATE...28
SHORT TERM...PJC
LONG TERM...LW
AVIATION...28
Hazardous weather outlook, Feb 28, 8:08 PM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
808 PM MST FRI FEB 28 2014
COZ058>089-093>099-020315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
808 PM MST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
A STRONG PACIFIC STORM SYSTEM WILL BRING INCREASING CHANCES FOR
SNOW TONIGHT ALONG THE CONTINENTAL DIVIDE...WITH SNOW SPREADING TO
THE SANGRE DE CRISTO MOUNTAIN TOWARD MORNING.
SNOW WILL BE HEAVY AT TIMES OVER THE CONTINENTAL DIVIDE WITH SNOWFALL
RATES OF 1 TO 2 INCHES PER HOUR BEING LIKELY. WINDS GUSTING TO 50
TO 60 MPH WILL BRING WHITE OUT CONDITIONS TO THE CONTINENTAL
DIVIDE. TRAVEL WILL BECOME DIFFICULT TO IMPOSSIBLE.
ONLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED LATE TONIGHT OVER THE
SANGRE DE CRISTO MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY SNOW WILL CONTINUE OVER THE CONTINENTAL DIVIDE THROUGH THE WEEKEND.
THE MOST INTENSE SNOWFALL IS EXPECTED SATURDAY MORNING...WHEN SNOWFALL
RATES OF 2 INCHES PER HOUR OR MORE WILL BE POSSIBLE. TRAVEL OVER
THE PASSES WILL BE VERY HAZARDOUS. TOTAL SNOWFALL OF 1 TO 2 FEET
IS EXPECTED BY SUNDAY...AND HIGHER AMOUNTS MAY OCCUR OVER WESTERN
SLOPES IN THE SAN JUANS. AVALANCHE DANGER WILL RISE TO
CONSIDERABLE OR EXTREME OVER THE WEEKEND.
OVER THE EASTERN MOUNTAIN RANGES...MODERATE SNOW ACCUMULATIONS OF
4 TO 8 INCHES CAN BE EXPECTED THIS WEEKEND FOR ELEVATIONS ABOVE
9000 FEET. LIGHTER SNOW ACCUMULATIONS WILL ALSO BE POSSIBLE ACROSS
THE EASTERN PLAINS. SNOW SHOULD WIND DOWN OVER MOST OF THE AREA
BY SUNDAY AFTERNOON OR EVENING.
ANOTHER WEAK STORM SYSTEM COULD BRING SOME LIGHT SNOW ACCUMULATIONS
TO THE AREA TUESDAY NIGHT. THE CENTRAL MOUNTAINS NORTH OF MONARCH
PASS WILL SEE THE BEST CHANCE OF ACCUMULATING SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
OCCUR ALONG THE CONTINENTAL DIVIDE TONIGHT...AND WILL BE POSSIBLE
OVER THE HIGHER ELEVATIONS OF THE SANGRE DE CRISTO MOUNTAINS.
28/28
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- March 1, 1:00 AM MST to March 2, 2:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- March 1, 2:00 AM MST to March 2, 2:00 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- March 1, 2:00 AM MST to March 2, 2:00 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503744, 503741, 503743.